Alert archive / Oregon / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Pendleton, OR

May 5, 2016Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 5, 2016, 5:28 PM PDT for Umatilla County, Union County, Oregon. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2016, 5:28 PM PDT (00:28 UTC)
Expired
May 5, 2016, 6:15 PM PDT
In force
47 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Umatilla County, OR, Union County, OR

The radar

The Pendleton radar (KPDT), 75 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:00 PM PDTHAIL 1.2510 W Cove, ORPORTLAND TELEVISION STATION TWEETED A PHOTO FROM A VIEWER NEAR COVE OF 2 HAILSTONES LARGER THAN A QUARTER. TIME AND LOCATION ESTIMATED FROM RADAR AND THE TWEET.
May 5, 6:05 PM PDTHAIL 13 Se La Grande, ORWEATHER SPOTTER REPORTED HAIL UP TO AN INCH IN DIAMETER AT THE JUNCTION OF INTERSTATE 84 AND HIGHWAY 203 WEST OF THE LA GRANDE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
2333 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS56 KPDT 060028
SVRPDT
ORC059-061-060115-
/O.NEW.KPDT.SV.W.0003.160506T0028Z-160506T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
528 PM PDT THU MAY 5 2016

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEASTERN OREGON...
  EAST CENTRAL UMATILLA COUNTY IN NORTHEASTERN OREGON...

* UNTIL 615 PM PDT

* AT 528 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR HILGARD...OR NEAR LA GRANDE...AND MOVING NORTH AT 20
  MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  LA GRANDE...ELGIN...ISLAND CITY...IMBLER...SUMMERVILLE...HILGARD...
  KAMELA...GIBBON...STARKEY AND EASTERN UMATILLA RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4543 11782 4536 11785 4504 11800 4515 11850
      4570 11837 4555 11775 4547 11779
TIME...MOT...LOC 0028Z 195DEG 17KT 4529 11819 

$$

VP
2 follow-up statements
164 
WWUS56 KPDT 060100
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
600 PM PDT THU MAY 5 2016

ORC059-061-060115-
/O.CON.KPDT.SV.W.0003.000000T0000Z-160506T0115Z/
UNION OR-UMATILLA OR-
600 PM PDT THU MAY 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR CENTRAL UNION AND EAST CENTRAL UMATILLA COUNTIES...

AT 600 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER ISLAND CITY...OR NEAR LA GRANDE...MOVING NORTHEAST AT 20
MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
LA GRANDE...ELGIN...ISLAND CITY...IMBLER...SUMMERVILLE...HILGARD...KAMELA...
GIBBON...STARKEY AND EASTERN UMATILLA RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4543 11782 4536 11785 4504 11800 4515 11850
      4570 11837 4555 11775 4547 11779
TIME...MOT...LOC 0100Z 224DEG 19KT 4533 11801 

$$

VP
451 
WWUS56 KPDT 060116
SVSPDT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
616 PM PDT THU MAY 5 2016

ORC059-061-060125-
/O.EXP.KPDT.SV.W.0003.000000T0000Z-160506T0115Z/
UNION OR-UMATILLA OR-
616 PM PDT THU MAY 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION AND EAST CENTRAL
UMATILLA COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4543 11782 4536 11785 4504 11800 4515 11850
      4570 11837 4555 11775 4547 11779
TIME...MOT...LOC 0106Z 195DEG 17KT 4533 11801 

$$

VP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:36 PM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 5, 1:36 PM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
136 PM PDT THU MAY 5 2016

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...ACTIVE WEATHER
PATTERN CONTINUES WITH A LARGE UPPER LOW OFF THE COAST AND A
DEVELOPING CLOSED LOW OVER SOUTHERN CALIFORNIA. AN UPPER RIDGE IS
MOVING TO THE NORTHEAST AND OUT OF THE REGION. THERE IS ABUNDANT
MOISTURE AND INSTABILITY BEING PULLED NORTHWARD IN A SOUTHERLY FLOW
ALOFT INTO THE FORECAST AREA. SO FAR THIS AFTERNOON CLOUDS HAVE KEPT
CONVECTION TO A MINIMUM WITH SOME WEAK STORMS SOUTH OF THE CWA IN
LAKE AND KLAMATH COUNTIES. EXPECT AS AFTERNOON HEATING CONTINUES
THUNDERSTORMS WILL BEGIN TO DEVELOP...ESPECIALLY OVER THE EASTERN
AND NORTHEAST MOUNTAINS WHERE TEMPERATURES ARE THE WARMEST AND THERE
ARE THE FEWEST CLOUDS. IN ADDITION THE EASTERN AND NORTHEAST
MOUNTAINS IS WHERE THE BEST DYNAMICS ARE TO PRODUCE FORCING TO
TRIGGER THUNDERSTORM DEVELOPMENT. SHEAR VALUES ARE AROUND 40-50 KTS
WITH PWAT WATER VALUES NEAR OR JUST OVER AN INCH. IN
ADDITION HELICITY VALUES ARE AROUND 300 M2/S2 AND NEGATIVE LI'S FROM
-2 TO -5 C. THESE ARE ALL VERY FAVORABLE PARAMETERS FOR THE
DEVELOPMENT OF THUNDERSTORMS...SOME POSSIBLY SEVERE WITH ORGANIZED
ROTATION TO THEM. DUE TO THE HIGH WATER CONTENT OF THE ATMOSPHERE
HAVE A FLASH FLOOD WATCH IN EFFECT FROM THE OCHOCO-JOHN DAY
HIGHLANDS NORTHEAST THROUGH THE NORTHEAST MOUNTAINS AND WALLOWA
COUNTY THROUGH THIS EVENING. IN PARTICULAR CONCERN IS THE BURN SCAR
FROM LAST YEARS CANYON CREEK FIRE IN SOUTHERN GRANT COUNTY. ELSEWHERE
THERE MAY POSSIBLY BE MUD OR ROCK SLIDES DUE TO VERY HEAVY RAINFALL
IN STEEP TERRAIN. THUNDERSTORMS WILL DISSIPATE THIS EVENING AFTER
DARK WITH THE LOSS OF SURFACE HEATING. ON FRIDAY THE UPPER LOW OVER
SOUTHERN CALIFORNIA WILL SHIFT EASTWARD INTO THE SOUTHERN GREAT
BASIN. THIS WILL CAUSE A WRAP AROUND NORTHEAST FLOW OVER THE
FORECAST AREA. WHILE THIS IS NOT ALWAYS CONDUCIVE FOR THUNDERSTORM
DEVELOPMENT...THERE COULD STILL BE THUNDERSTORM DEVELOPMENT DUE TO
THE AMOUNT OF LINGERING INSTABILITY AND ABUNDANT MOISTURE IN THE
ATMOSPHERE. HAVE THUNDERSTORMS IN FRIDAY'S FORECAST FOR THE
SOUTHEAST THIRD OF THE CWA FOR FRIDAY AFTERNOON AND EVENING. THE
UPPER LOW WILL CONTINUE TO MOVE TO THE EAST SATURDAY AND SATURDAY
NIGHT WHICH WILL CAUSE A GRADUAL DECREASE IN CONVECTIVE DEVELOPMENT
AND STABILIZATION OF THE ATMOSPHERE. IT WILL WARM UP AGAIN ON FRIDAY
AND SATURDAY COMPARED TO TODAY'S HIGHS SO FAR WITH LOW ELEVATION
TEMPERATURES IN THE LOWER TO MID 80S...WITH 60S AND 70S IN THE
MOUNTAINS. WINDS WILL INCREASE THIS AFTERNOON AND IT WILL BECOME
LOCALLY BREEZY AND THEN THEY WILL BECOME LIGHT OVERNIGHT AND THEN
INCREASE AGAIN ON FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS. 88

.LONG TERM...SUNDAY THROUGH THURSDAY...MODELS ARE IN GOOD AGREEMENT
WITH RESPECT TO BRINGING ANOTHER UPPER LEVEL LOW OVER PORTIONS OF
THE FORECAST AREA SUNDAY. THIS SYSTEM IS EXPECTED TO MAINLY AFFECT
SOUTHEAST WASHINGTON AND NORTHEAST OREGON AS IT SLOWLY SLIPS INTO
IDAHO AND MONTANA MONDAY NIGHT.  BY TUESDAY...DRIER NORTHERLY UPPER
LEVEL FLOW IN THE WAKE OF THE AFOREMENTIONED LOW SHOULD RESULT IN
DRIER WEATHER OVER THE REGION.  BY WEDNESDAY...THE MODELS BEGIN TO
DIFFER IN THEIR HANDLING OF THE UPPER LEVEL PATTERN.  GFS TRIES TO
BRING A DISTURBANCE OVER THE AREA WHILE ECMWF KEEPS DRIER
NORTHWESTERN FLOW.  AT THIS TIME...PREFER THE DRIER ECMWF FORECAST
SO WILL LEAN TOWARDS IT.  DAYTIME HIGH TEMPERATURES ARE EXPECTED TO
REMAIN ABOVE NORMAL THROUGH THE PERIOD.  EARLE

&&

.AVIATION....AVIATION...00Z TAFS...VFR CONDITIONS SHOULD PREVAIL
OVER THE NEXT 24 HOURS. ANOTHER ROUND OF CONVECTIVE WEATHER IS
EXPECTED ACROSS THE REGION TONIGHT. KBDN, KRDM, KPDT AND KALW WILL
HAVE THE GREATEST CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME
OF THE STRONGER STORMS COULD PRODUCE BRIEF MVFR CONDITIONS.  AREAL
COVERAGE WILL DECREASE TOMORROW AS THE SYSTEM MOVES FARTHER AWAY
FROM THE AREA.  WINDS WILL GENERALLY BE LESS THAN 15 KTS. WINDS WILL
DECREASE OVERNIGHT AND INCREASE TO 10-20 KTS BY FRIDAY AFTERNOON.
WINDS COULD BE VARIABLE AND GUSTY NEAR THUNDERSTORMS. EARLE

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  79  56  81 /  30  20  10  10
ALW  55  80  55  82 /  20  20  10  10
PSC  56  84  56  86 /  20  10  10   0
YKM  53  85  53  86 /  20  10  10   0
HRI  53  82  53  85 /  20  10  10  10
ELN  50  82  50  83 /  20  10  10   0
RDM  42  74  42  80 /  50  20  30  10
LGD  46  74  46  77 /  60  40  30  20
GCD  49  71  49  77 /  70  50  40  20
DLS  53  85  53  88 /  20  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR ORZ049-050-
     502-503-505-506.

WA...NONE.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/81/81

In the hours before

Local storm report, May 5, 3:10 PM PDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
310 PM PDT THU MAY 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HEAVY RAIN       2 NNW PRINEVILLE        44.33N 120.85W
05/05/2016  U0.00 INCH       CROOK              OR   TRAINED SPOTTER

            A LINE OF SHOWERS AND THUNDERSTORMS OVER CROOK COUNTY IS
            PRODUCING EXTREMELY HEAVY RAIN ALONG HIGHWAY 26 FROM
            PRINEVILLE TO ONEIL JUNCTION. STANDING WATER ALONG THE
            HIGHWAY AND THICK MUD CAN BE SEEN ALONG NEARBY PASTURES.

&&

MWISTER
Special weather statement, May 5, 5:18 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
518 PM PDT THU MAY 5 2016

ORZ049-502-503-060115-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-
518 PM PDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION AND EAST CENTRAL
UMATILLA COUNTIES UNTIL 615 PM PDT...

AT 517 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF HILGARD...OR 7 MILES SOUTHWEST OF LA GRANDE...MOVING
NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANDE...ELGIN...ISLAND CITY...IMBLER...SUMMERVILLE...HILGARD...KAMELA...
STARKEY AND EASTERN UMATILLA RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4551 11780 4552 11784 4548 11791 4543 11792
      4540 11787 4511 11806 4517 11844 4566 11837
      4558 11777
TIME...MOT...LOC 0017Z 195DEG 18KT 4525 11820

VP

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:18 PM PDTSpecial Weather StatementPDTUnion57 min
May 5, 6:19 PM PDTSevere Thunderstorm WarningPDTUnion, Wallowa26 min
May 5, 6:44 PM PDTSevere Thunderstorm WarningPDTUnion, Wallowa46 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.